A 65-year-old female self-referred to an emergency room because she had been feeling dizzy, had palpitations, and possibly had an episode of syncope.
The patient said she had several episodes of dizziness in the previous four weeks. Some of these were accompanied by palpitations, and she may have briefly lost consciousness during one episode. The last time the patient felt dizzy was one hour before she arrived. The dizziness began after she stood up, it continued for approximately 10 minutes after she returned to a sitting position, and she felt her heart fluttering. She did not have chest pain, shortness of breath, or other symptoms.
The patient has a past medical history of heart failure with reduced ejection fraction, hypertension, and depression. She takes furosemide 40 mg once a day, lisinopril 20 mg once a day, and fluoxetine 60 mg daily. Her psychiatrist had recently (approximately six weeks ago) prescribed escitalopram 10 mg once a day because the signs and symptoms of the patient’s depression had been worsening.
Temperature, 99°F, pulse 86, respiratory rate 16, and blood pressure, 146/74 mm Hg. Orthostatic vital signs were normal.
The patient is awake, alert, and oriented. Nothing abnormal was noted during the physical examination. Aside from the episodes of dizziness, the patient has been in good health, but she said she “had not been eating well lately.”
Laboratory test results:
- BUN and creatinine: 17 mg/dL and 1.0 mg/dL.
- Electrolytes: Sodium 142 mEq/L, potassium 3.0 mEq/L, chloride 104 mEq/L, carbon dioxide 26 mEq/L, anion gap of 12.
- AST and ALT: 12 IU/L and I14 IU/L.
- Serum calcium and magnesium: 8.4 mg/dL and 1.5.1 mg/dL.
- 12-lead ECG: Rate 89, PR interval 140 msec, QRS, 85 msec, QTc, 525 msec. No evidence of old or acute ischemia. A 12-lead ECG was done one year ago; at that time, the QTc was 430 msec.
- C.T. scan of the head was normal.
The patient was admitted and placed on continuous ECG monitoring. Potassium and magnesium supplementation was given, and continuous ambulatory ECG monitoring was started. The 24-hour ECG monitoring recorded one 30-second episode of TDP. It happened when the patient was resting, and the clinical staff did not see the arrhythmia on the telemetry monitor. The patient was found apneic and pulseless, and she could not be resuscitated.
Diagnosis: Sudden cardiac death caused by drug-induced QTc prolongation and TDP.
Analysis: The QTc was abnormally long, and TDP was documented. The patient had several contributing risk factors for QTc prolongation and TDP: Age, female gender, heart failure, hypokalemia, hypomagnesemia, a QTc > 500 msec, and QTc > 60 msec from the previous QTc duration. In addition, escitalopram can cause QTc prolongation, and it has a known risk of TDP. Fluoxetine can cause QTc prolongation, and it can, in certain circumstances, cause TDP, e.g., the presence of hypokalemia or the concurrent use of another drug that causes QTc prolongation.